Total loss of appetite

Any advice would be very much appreciated.  My sister is suffering severe side effects from chemo, the main one being loss of appetite, resulting in weight loss week on week to the point where her BMI is very low. However much she tries, she is unable to eat food.  She is only having one Ensure daily and says she feels like she is anorexic, though clearly she wasn’t before treatment and knows that she isn’t.  After her chemo ends, she is facing surgery, but has been advised that this is dependent upon her weight being within normal limits.  She has now been given complain to take daily, but I wonder if there is any other advice or information out there, that would assist me to help her to regain some weight.





Comments

  • VronVron Posts: 15
    I struggle with eating and weight loss so I tried a protein powder from Teso, I have the strawberry, it is more palatable than the nutrisip. I mix it it with water or fruit juice, or you can add milk  It does tend to make you constipated but that is a plus for me as I tend to be very loose because of the cancer, however you are getting some nutrition. Hope this helps. 
  • emilyroseemilyrose Posts: 68 Community Admin
    Hi @Eire
    So sorry to hear about your sister's struggles with eating - loss of appetite is really common, and can be very distressing for both the patient and their loved ones. 

    We've written a blog post in the past about weight loss during treatment, and I'm wondering if there might be any ideas in there that could be helpful? Here's the link: https://livebetterwith.com/blog/weight-loss-and-cancer-treatment/
    Likewise, if there are any tips you've found helpful, I'd love to update the article by including them in there. 

    Wishing you and your sister all the very best for her continued treatment x
  • LJMLJM Posts: 7
    Hi Eire, I went through the same as your sister in terms of loss of appetite and big weight loss before surgery.  I found that eating watermelon helped me feel better... and somehow was able to eat Wendy's small burger and fries or cheese baked potato here and there.  For the longest time, that was it.  Couldn't tolerate the Ensure or protein powder.  Hopefully she can find a few food items she can tolerate.  Good luck to your sister.
  • debbiegdebbieg Posts: 2
    Hi Eire, I too suffered weight loss and lack of appetite after chemo-radiotherapy for head and neck Cancer. I grew to totally dislike ensure! I was fed via a peg for a few months. Although I am still 2 stone less than I was before treatment I am gradually eating a bit more and trying not to worry about weight. It will come Im sure but it takes time.
Sign In or Register to comment.